Arizona, 2004

Flash Flood in Arizona, August 13, 2004

August 13, 2004 · NWS TWC · 1 event in 1 county or zone

Plenty of moisture and a low pushing through Southern California helped to develop a wide-spread outbreak of heavy showers and thunderstorms developed across Southeast Arizona. 6 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Plenty of moisture and a low pushing through Southern California helped to develop a wide-spread outbreak of heavy showers and thunderstorms developed across Southeast Arizona. Precipitable water values ranged from 1.4 to 1.6 inches. A large complex developed over Southeastern Arizona by early afternoon and continued into the early evening hours. There were many reports of flooding, hail and strong winds throughout Southeast Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 13, 2:30 PM MST, 2 hours earlier.

Area forecast discussion, Aug 13, 2:30 PM MST, 2 hours before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST FRI AUG 13 2004

CORRECTED TO INCLUDE MENTION OF FLASH FLOOD WATCH

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...A SERIES OF UPPER LEVEL DISTURBANCES BROUGHT AN INCREASE
IN THUNDERSTORM ACTIVITY TODAY AND IS EXPECTED TO DO SO AGAIN
SATURDAY. BY EARLY NEXT WEEK...DRIER CONDITIONS ARE EXPECTED AS THE
UPPER HIGH BREAKS DOWN INTO MEXICO. HOWEVER...THERE SHOULD BE SOME
LINGERING MOISTURE FOR ISOLATED THUNDERSTORMS OVER MAINLY HIGHER
TERRAIN.

&&

.DISCUSSION...SPECIAL 18Z SOUNDING SHOWED PLENTY WET AND UNSTABLE.
COMBINED WITH THE APPROACHING INFLUENCE OF THE LOW PUSHING THROUGH
SOUTHERN CALIFORNIA...WE ISSUED A FLASH FLOOD WATCH FOR ALL OF
SOUTHEAST ARIZONA. HEAVY COVERAGE WITH STRONG TO NEAR SEVERE
STORMS...BUT THE MAIN DEAL HAS BEEN HOW WET THEY ARE. POTENTIAL TO
KEEP FIRING WELL INTO THE EVENING HOURS AND OVERNIGHT WITH DYNAMICS
MOVING IN AND BOUNCING / INTERSECTING BOUNDARIES.

ANOTHER FAVORABLE DAY SATURDAY AS LONG AS WE DONT GET TOO WORKED
OVER IN THE NEXT 12 HOURS. SUNDAY COULD BE PRETTY GOOD TOO BEFORE
THE RIDGE LOOSES MUCH OF ITS GEOMETRY AND THE HIGH CENTER
RECONSOLIDATES TO OUR SOUTH. ENOUGH MOISTURE TO RECIRCULATE FOR A
COUPLE OF DAYS...BUT TOO LONG AND OUR MAIN FLOW OF MOISTURE WOULD
TEND TO BE BLOCKED IN THIS SCENARIO.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR ALL OF
SOUTHEAST ARIZONA (ZNS 019-029>035) UNTIL 9 PM MST.

MEYER
Hazardous weather outlook, Aug 13, 12:20 PM MST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1220 PM MST FRI AUG 13 2004

AZZ019-029>035-140700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1220 PM MST FRI AUG 13 2004

...FLASH FLOOD WATCH EFFECTIVE FOR ALL OF SOUTHEAST ARIZONA
EFFECTIVE UNTIL 9 PM MST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...THE COMBINATION OF MOISTURE AND UPPER LEVEL FORCING WILL
PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY...WITH THE MAIN
THREAT OF HEAVY RAINFALL. A FEW OF THESE THUNDERSTORMS MAY PRODUCE
DAMAGING WINDS AND HAIL.

DISCUSSION...INCREASE IN MOISTURE ACROSS SOUTHERN ARIZONA WITH GOES
TOTAL PW VALUES RANGING FROM 1.4 TO 1.6 INCHES. BOTH THE 12Z AND 18Z
SOUNDING WAS SIMILAR WITH PW OF 1.4 INCHES. ALSO RATHER MOIST IN
LOWER LEVELS WITH SURFACE DEW POINT TEMPERATURES OF 60S TO WEST WITH
LOWER 50S IN EASTERN PORTIONS OF CWA. LATEST SOUNDING KTUS SHOWED
SLIGHT INCREASE IN 700MB WINDS...BUT STILL RATHER WEAK FLOW. THE
INCREASED MOISTURE ACROSS THE AREA COMBINED WITH DECENT UPPER LEVEL
FORCING FROM THE UPPER LEVEL LOW MOVING INTO CALIFORNIA WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS.

ALREADY THE KEMX RADAR SHOWS THUNDERSTORM DEVELOPMENT ACROSS THE
HIGHER TERRAIN. ALTHOUGH STORMS WILL INITIALLY REMAIN OVER
MOUNTAINS...THEY SHOULD BE ABLE TO MOVE INTO THE VALLEY LATER THIS
AFTERNOON.  STORM MOTION WILL BE SLOW (NORTH TO NORTHEAST AT 5 MPH)
AND THE MAIN THREAT FOR HEAVY PRECIPITATION IS EXPECTED AT TRAINING
WILL LIKELY OCCUR.  RAINFALL RATES AREA EXPECTED TO RANGE AROUND AN
INCH AN HOUR...WITH HEAVIER RAINFALL RATES OVER THE HIGHER TERRAIN.
THUS HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE CWA
UNTIL 9 PM MST.  ALTHOUGH THUNDERSTORM ACTIVITY IS EXPECTED TO
CONTINUE THROUGH THE NIGHT...WILL ALLOW THE EVENING SHIFT BE ABLE TO
RE-EVALUATE THE SITUATION AND IF NECESSARY EXTEND THE FLASH FLOOD
WATCH.

ALTHOUGH THE MAIN THREAT WILL BE HEAVY PRECIPITATION...A FEW OF
THESE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH
AND HAIL. EARLIER IN THE AFTERNOON THERE MAY BE BLOWING
DUST...PARTICULARLY ALONG DUST PRONE AREAS SUCH AS INTERSTATE 10
BETWEEN TUCSON AND PHOENIX AND BETWEEN BENSON AND SAN SIMON.
OUTFLOW FROM THUNDERSTORMS WILL PRODUCE BLOWING DUST AND MAY REDUCE
VISIBILITIES.

IN GENERAL...MOTORISTS SHOULD USE CAUTION TODAY.  DO NOT DRIVE INTO
FLOODED AREAS. SMALL STREAMS...SECONDARY ROADS...AND NORMALLY DRY
WASHES WILL FLOOD QUICKLY. MOVE TO HIGHER GROUND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR SATURDAY.
THE POTENTIAL OF LOCALLY HEAVY RAINS WILL PARTICULARLY EXIST
SATURDAY AFTERNOON AND EVENING. A GRADUAL DRYING TREND IS EXPECTED
STARTING SUNDAY AND WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK.
ANY THUNDERSTORMS OF SIGNIFICANCE BY WEDNESDAY WILL BE CONFINED TO
JUST NEAR THE MOUNTAINS OF FAR SOUTHEAST ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MG

In the hours before

Local storm report, Aug 13, 12:40 PM MST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1239 PM     HAIL             2 W GREEN VALLEY        31.85N 111.04W
08/13/2004  0.75 INCH        PIMA               AZ   TRAINED SPOTTER

&&

PYTLAK
Local storm report, Aug 13, 12:52 PM MST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1252 PM MST FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             5 NW GREEN VALLEY       31.90N 111.07W
08/13/2004  1.00 INCH        PIMA               AZ   TRAINED SPOTTER

&&

PYTLAK
Local storm report, Aug 13, 2:11 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
211 PM MST FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      5 N GREEN VALLEY        31.92N 111.01W
08/13/2004                   PIMA               AZ   LAW ENFORCEMENT

            SEVERAL STREETS FLOODED IN SAHUARITA. SAHUARITA RD.
            TEMPORARILY BLOCKED BY HIGH WATER.

0130 PM     LIGHTNING        5 N GREEN VALLEY        31.92N 111.01W
08/13/2004                   PIMA               AZ   LAW ENFORCEMENT

            LIGHTNING STRIKE TO SAHUARITA HIGH SCHOOL.

&&

PYTLAK
Local storm report, Aug 13, 2:33 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
233 PM MST FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0232 PM     FLASH FLOOD      RIO RICO                31.48N 110.98W
08/13/2004                   SANTA CRUZ         AZ   COUNTY OFFICIAL

            PENDELTON DRIVE BLOCKED BY 1.5 FOOT OF WATER. FLOOD
            WATERS STILL RISING RAPIDLY.

&&

PYTLAK
Local storm report, Aug 13, 3:53 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
353 PM MST FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     5 NE ORACLE             32.67N 110.72W
08/13/2004                   PINAL              AZ   LAW ENFORCEMENT

            10 TO 15 POWER POLES DOWN ALONG HIGHWAY 77 NEAR MILE POST
            115.

&&

PYTLAK
Local storm report, Aug 13, 4:03 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
403 PM MST FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     MAMMOTH                 32.72N 110.64W
08/13/2004                   PINAL              AZ   LAW ENFORCEMENT

            POWER LINES DOWN.

&&

PYTLAK

The radar

The Tucson radar (KEMX), 112 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
August 13, 4:30 PM MST to 5:30 PM MST
Where
Pima County, 10 mi S of Marana
Reported by
LAW ENFORCEMENT
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

There were several street closures due to flooding near Avra Valley Road, also near Rattlesnake pass between Silverbell Road and Twin Peaks Road. The intersection of Tangerine Road and Thornydale Road was impassable due to high running water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419937.